Beware of the Benadryl challenge

By Steve Coulter
Co-Publisher

There’s a disturbing new challenge that’s sending teenagers to the emergency room and even to the funeral home.

The “Benadryl Challenge” has users intentionally overdosing on Benadryl to induce hallucinations. The challenge has been posted on the video-sharing app TikTok.

It involves taking a dozen or more pills of Benadryl to hallucinate and then posting the video on the platform.

This challenge has sent teenagers to the hospital and has been blamed for the death of a 15 year old Blanchard teen last month.

Many teens believe over-the-counter drugs are harmless. However, Benadryl has many side effects that can be dangerous or even fatal.

And now the FDA has Issued a dire warning. Taking higher than recommended doses of Benadryl can lead to serious heart problems, seizures, coma, or even death.

Benadryl maker, Johnson and Johnson, issued a statement regarding the challenge, saying that the challenge is “a dangerous trend and should be stopped immediately. Benadryl products and other diphenhydramine products should only be used as directed by the label.”

Benadryl contains diphenhydramine which is an antihistamine used to temporarily relieve symptoms due to hay fever, upper respiratory allergies, or the common cold, such as runny nose and sneezing.

The recommended dosage is only one to two tablets every four to six hours.

Consumers, parents and caregivers should lock up medicines to prevent accidental poisonings and misuse by teens, the FDA said.

Johnson and Johnson said it was working with TikTok and other social platforms to remove content that showcases the behavior.

The FDA said Benadryl is safe and effective when used as recommended.

 

Leave a Comment